Alert archive / Idaho / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 30, 2003, 9:17 AM MDT for Ada County, Elmore County, Owyhee County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 9:17 AM MDT (15:17 UTC)
- Expired
- May 30, 2003, 10:00 AM MDT
- In force
- 43 min
- Issued by
- NWS Boise, ID
- Area
- Counties, with a storm outline in the text
Counties Ada County, ID, Elmore County, ID, Owyhee County, ID
The radar
The Boise radar (KCBX), 45 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:00 AM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 3.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
829 WUUS55 KBOI 301517 SVRBOI IDC001-039-073-301600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BOISE ID 917 AM MDT FRI MAY 30 2003 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ADA COUNTY IN SOUTHWEST IDAHO WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO * UNTIL 1000 AM MDT * AT 915 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF GRAND VIEW...OR ABOUT 18 MILES EAST OF SILVER CITY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF... ADA...ELMORE AND OWYHEE COUNTIES SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BOISE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM MDT FRIDAY AFTERNOON FOR SOUTHWESTERN IDAHO. LAT...LON 4293 11665 4275 11627 4330 11577 4353 11623 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:32 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 30, 4:32 AM MDT, 4 hours 45 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE IDAHO 435 AM MDT FRI MAY 30 2003 UPPER LEVEL S/WV TROUGH OVER NORTHERN CA AT 09Z IS LIFTING NORTHEAST THROUGH CWFA TODAY AND INTO L/WV HIGH PRESSURE RIDGE AXIS OVER ROCKIES. OVERNIGHT SYSTEM HAS BEEN SUPPLYING AMPLE MOISTURE AND DYNAMICS TO AREA FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTHEAST ORE ZONES THROUGH ISOLATED SHOWERS HAVE OCCURRED OVER EXTREME WESTERN ID AFTER MIDNIGHT. CWFA AIR MASS ALREADY QUITE UNSTABLE AND AS S/WV MOVES OVER AREA TODAY THIS INSTABILITY WILL INCREASE FOR WIDESPREAD CONVECTION NORTHERN ZONES THROUGH TONIGHT. SPOTTY HEAVY SHOWERS WITH THIS CONVECTION AND GUSTY WINDS NORTHERN ZONES TODAY WITH LIGHTER SHOWERS EXPECTED SOUTHERN ZONES WHERE MOISTURE IS SOMEWHAT LESS. UNDER INCREASING CLOUDS MAX TEMPS TO COOL AGAIN 5-10 DEGREES FROM THU LEVELS BUT STILL ABOVE NORMAL. AS S/WV MOVES FURTHER NORTHEAST OF AREA SAT SOME RESIDUAL SHOWERS REMAIN OVER NORTHERN MOUNTAINS. AIR MASS REMAINS SLIGHTLY UNSTABLE SAT AFTERNOON FOR SLIGHT CHANCE OF THUNDERSTORMS AGAIN THOUGH INTENSITY WILL NOT BE QUITE AS STRONG. SOME COOLING CONTINUES SAT AS S/WV MOVES EAST WITH TEMPS SAT/SUN FINALLY LOWERING TO SLIGHTLY ABOVE NORMAL FOR FIRST TIME IN ABOUT A WEEK. EARLY NEXT WEEK STRONG UPPER LEVEL HIGH PRESSURE CENTER WHICH HAS BEEN OVER 4-CORNERS AREA WITH HOT SOUTHERLY FLOW ALOFT OVER REGION RETROGRADES WEST TO JUST OFFSHORE WEST COAST. FLOW ALOFT SLOWLY SHIFTS TO NORTHWEST WITH UPPER RIDGE AXIS TO WEST. THIS ALLOWS TEMPS TO REMAIN AROUND NORMAL DURING WEEK AND DRY CONDITIONS CONTINUING. = PARKER
Hazardous weather outlook, May 30, 5:30 AM MDT, 3 hours 47 minutes before
IDZ011>016-028>030-ORZ061>064-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE IDAHO 530 AM MDT FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING FROM BAKER COUNTY EASTWARD THROUGH VALLEY COUNTY. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:03 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise, Elmore | 42 min |
| May 30, 10:25 AM MDT | Flash Flood Warning | BOI | Boise | 35 min |
| May 30, 12:33 PM MDT | Severe Thunderstorm Warning | BOI | Owyhee | 42 min |
| May 30, 1:28 PM MDT | Severe Thunderstorm Warning | BOI | Owyhee | 62 min |
| May 30, 2:27 PM MDT | Severe Thunderstorm Warning | BOI | Elmore, Owyhee | 33 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.